Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Dispersed images of topological spaces and uncomplemented subspaces of $ C(X)$


Author: John Warren Baker
Journal: Proc. Amer. Math. Soc. 41 (1973), 309-314
MSC: Primary 54C05; Secondary 46E15
DOI: https://doi.org/10.1090/S0002-9939-1973-0320984-3
MathSciNet review: 0320984
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Gamma (\alpha )$ denote the set of ordinals not exceeding $ \alpha $ with its interval topology. We show that, if $ X$ is a 0-dimensional Hausdorff space and $ \alpha $ is a denumerable ordinal such that the $ \alpha $th derived set of $ X$ contains $ n$ points where $ n < \omega $, there is a map of $ X$ onto $ \Gamma ({\omega ^\alpha } \cdot n)$. Maps of completely regular spaces into the unit interval are considered and a noncompact analogue of a theorem of Pełczyński and Semadeni is obtained. Finally, these results are used to give a simple proof to the following theorem: If $ X$ is completely regular and $ {X^{(\omega )}} \ne \emptyset $, there is an uncomplemented subspace $ H$ of $ C(X)$ which is isometrically isomorphic to $ C(Y)$ for some compact metric space $ Y$.


References [Enhancements On Off] (What's this?)

  • [1] D. Amir, Continuous function spaces with the bounded extension property, Bull. Res. Council Israel Sect. F 10F (1962), 133-138. MR 26 #592. MR 0143026 (26:592)
  • [2] R. Arens, Projections on continuous function spaces, Duke Math. J. 32 (1965), 469-478. MR 31 #6108. MR 0181882 (31:6108)
  • [3] J. W. Baker, Some uncomplemented subspaces of $ C(X)$ of the type $ C(Y)$, Studia Math. 36 (1970), 85-103. MR 43 #1113. MR 0275356 (43:1113)
  • [4] -, Compact spaces homeomorphic to a ray of ordinals, Fund. Math. 76 (1972), 19-27. MR 0307197 (46:6317)
  • [5] -, Ordinal subspaces of topological spaces, General Topology and Appl. 3 (1973), 85-91. MR 0324623 (48:2973)
  • [6] -, Uncomplemented $ C(X)$-subalgebras of $ C(X)$, Trans. Amer. Math. Soc. (to appear).
  • [7] S. Ditor, Averaging operators in $ C(S)$ and lower semicontinuous sections of continuous maps, Trans. Amer. Math. Soc. 175 (1973), 195-208. MR 0312228 (47:790)
  • [8] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [9] R. Engelking, Outline of general topology, PWN, Warsaw, 1965; North-Holland, Amsterdam; Interscience, New York, 1968. MR 36 #4508; MR 37 #5836. MR 0230273 (37:5836)
  • [10] L. Gillman and M. Jerison, Rings of continuous functions, University Series in Higher Math., Van Nostrand, Princeton, N.J., 1960. MR 22 #6994. MR 0116199 (22:6994)
  • [11] K. Kuratowski, Topologie, Vol. II, 3rd ed., Monographie Mat., Tom 21, PWN, Warsaw, 1961; English transl., Academic Press, New York; PWN, Warsaw, 1968. MR 24 #A2958; 41 #4467. MR 0133124 (24:A2958)
  • [12] A. Pełczyński and Z. Semadeni, Spaces of continuous functions. III, Spaces $ C(\Omega )$ for $ \Omega $ without perfect subsets, Studia Math. 18 (1959), 211-222. MR 21 #6528. MR 0107806 (21:6528)
  • [13] Z. Semadeni, Sur les ensembles clairsemés, Rozprawy Mat. 19 (1959), 1-39. MR 21 #6571. MR 0107849 (21:6571)
  • [14] W. Sierpiński, Cardinal and ordinal numbers, 2nd rev. ed., Monografie Mat., Vol. 34, PWN, Warsaw, 1965. MR 33 #2549.
  • [15] R. Telgársky, Total paracompactness and paracompact dispersed spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 16 (1968), 567-572. MR 38 #3826. MR 0235517 (38:3826)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54C05, 46E15

Retrieve articles in all journals with MSC: 54C05, 46E15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0320984-3
Keywords: 0-dimensional spaces, dispersed spaces, scattered spaces, ordered topological spaces, Boolean spaces, Banach spaces of continuous functions, uncomplemented subspaces of $ C(X)$
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society